Isotonitazene Intensifies the Opioid Epidemic

Ambulance

What is Isotonitazene?

Isotonitazene, or “iso,” is a relatively new potent synthetic opioid derived from a powerful opioid called etonitazene. Etonitazene is about 60 times more potent than morphine and has been a Schedule I controlled substance for years.

Per the Drug Enforcement Administration (DEA), a Schedule I substance has a high potential for abuse, has no accepted medical use in treatment in the United States, and has no accepted safety for use under medical supervision. Some examples of substances listed in Schedule I are heroin, LSD, marijuana (cannabis), peyote, methaqualone (a sedative and hypnotic medication such as Quaalude and Sopor), and Ecstasy.

The National Center for Advancing Translational Sciences (NCATS) reports that etonitazene is not used in humans because it tends to cause respiratory depression (a decrease in the ability to breathe that, if untreated, can result in respiratory arrest, heart attack, brain damage, coma or death). For that reason, human use of etonitazene has been deemed illegal internationally.

The Center for Forensic Science Research and Education (CFSRE) suggests that isotonitazene’s potency is similar to or even greater than fentanyl. Fentanyl is a highly addictive and extremely potent opioid that is 80 to 100 times stronger than morphine, per the Drug Enforcement Agency. It is often mixed with cocaine and is responsible for numerous overdose deaths. Narcan can be used to reverse an overdose of isotonitazene, but it may take multiple doses.

Availability and Abuse of Isotonitazene

Since 2014, numerous synthetic opioids have appeared in illicit drug trade, with isotonitazene being added in April 2019 in the United States, as evidenced by DEA drug seizures. Isotonitazene has been reported in Canada, Estonia, Germany, Latvia, Sweden and the United States, as a single substance or in combination with other substances. Forensic evidence suggests that isotonitazene is being used as a replacement to heroin or other opioids, whether the users are aware they are taking it or not.

Isotonitazene emergency

It did not take long for the abuse of isotonitazene to become associated with adverse health effects, including numerous deaths, and then become classified as a Schedule I drug by the DEA. That it is easy to purchase, including online, adds to the already unprecedented opioid epidemic in the United States, and is seriously worsening the epidemic.

More Overdose Deaths

The increased popularity of synthetic opioids have been a serious concern. The National Safety Council reported that more than 47,600 Americans died of an opioid-related overdose in 2017, which is more than 130 per day. In 2018, 713 overdose deaths that were recorded in Indiana involved synthetic opioids like isotonitazene, which is 11.5 deaths per 100,000 persons. Per the National Institute on Drug Abuse (NIDA), the national rate of overdose deaths at that time was 9.9. Considering the population of the United States in 2018, synthetic opioids claimed 5,235 more lives than other drugs.

As of August 2020 there have been 98 encounters of isotonitazene in the United States, involving isotonitazene alone or in combination with other substances.

Isotonitazene addict girl

Who Abuses Isotonitazene?

Those most likely to abuse isotonitazene appear to be the same as abusers of heroin, fentanyl and other synthetic opioids, apparently because users are going for the same or similar effects and will take what is available to them.

In the 18 death investigation cases involving isotonitazene between August 2019 and January 2020 in Illinois, Indiana, Minnesota, and Wisconsin, most were male. The ages ranged from 24 to 66, with the average age being 41. In 50% of these cases, isotonitazene was the only opioid taken.

Because abusers of isotonitazene obtain it through unregulated sources, the adverse health risks are high. And because the manufacture and distribution is not regulated or controlled raises the dangers to public safety even more.

Know the Signs and Symptoms

There is no vaccine to prevent a person from becoming a participant in the opioid epidemic. Drug education can give our young people the straight facts so they can, hopefully, make the correct choice. Once people become addicted, they need rehabilitation. If you know the signs, you can help a loved one before it comes to an emergency room visit or worse.

These are some of the symptoms:

  • Pinpointed pupils
  • Slurred speech
  • Drowsy appearance
  • Slower movements
  • Low blood pressure
  • Slower heart rate
  • Low body temperature
  • Less physical pain
  • A euphoric or “high” feeling

The Centers for Disease Control and Prevention (CDC) published an article entitled “Recovery is Possible,” which provides valuable data with regard to the signs of addiction. The more you know about addiction, the more you will be able to understand why a loved one may act as he or she does, and the more you will be able to help that individual and provide your support. Per the CDC:

“A major warning sign of addiction is if a person keeps using opioids even though taking them has caused problems before—like trouble keeping a job, relationship turmoil, or run-ins with law enforcement.”

“A major warning sign of addiction is if a person keeps using opioids even though taking them has caused problems before—like trouble keeping a job, relationship turmoil, or run-ins with law enforcement. Other signs can include:

  • Trying to stop or cut down on drug use, but not being able to.
  • Using drugs because of being angry or upset with other people.
  • Taking one drug to get over the effects of another.
  • Making mistakes at school or on the job because of using drugs.
  • Drug use hurting relationships with family and friends.
  • Being scared at the thought of running out of drugs.
  • Stealing drugs or money to pay for drugs.
  • Being arrested or hospitalized for drug use.
  • Developing a tolerance, and needing larger amounts of drugs to get the same effect.
  • Overdosing on drugs.”

The CDC also says that addiction treatment “may save a life.” That is the ideal end result of treatment, and Narconon is here to help.


References:


AUTHOR
JR

Jo-Ann Richardson

Because she has always loved helping people, after earning a Bachelor of Arts degree and Elementary Teaching credential from California State University, Chico, and for more than 35 years, Jo-Ann has worked at non-profits around the United States and the world. This path led Jo-Ann to Narconon Arrowhead where she has been the Director of Legal Affairs since 2017.

NARCONON ARROWHEAD

DRUG EDUCATION AND REHABILITATION